Alert archive / North Carolina / Flash Flood Warnings in 2011

Flash Flood Warning 4, NWS Raleigh, NC

May 17, 2011Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 17, 2011, 5:19 AM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2011, 5:19 AM EDT (09:19 UTC)
Expired
May 17, 2011, 8:15 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 157 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WGUS52 KRAH 170919
FFWRAH
NCC123-167-171215-
/O.NEW.KRAH.FF.W.0004.110517T0919Z-110517T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
519 AM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
  STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 AM EDT

* AT 511 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS THAT WERE CONTINUOUSLY REDEVELOPING AND PRODUCING
  FLOODING OVER STANLY AND MONTGOMERY COUNTIES. DOPPLER RADAR        
  ESTIMATED THAT BETWEEN TWO AND THREE INCHES OF RAIN HAS FALLEN     
  OVER SOUTHERN STANLY AND SOUTHWESTERN MONTGOMERY COUNTIES.

* LOCATIONS THREATENED WITH FLOODING INCLUDE OAKBORO...MOUNT         
  GILEAD...AND NORWOOD.

AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL ARE STILL POSSIBLE AND 
WILL RESULT IN ADDITIONAL FLOODING.

HARDY AND UGLY CREEKS IN SOUTHERN STANLY COUNTY JUST WEST OF NORWOOD 
ARE PRONE TO FLASH FLOODING. BRIDGES IN THE ZION CHURCH ROAD AREA 
NEAR COTTONVILLE MAY ALSO FLOOD QUICKLY.  FLOODING WILL ALSO BE 
POSSIBLE ALONG HIGHWAY 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3519 8051 3541 8036 3540 7974 3527 7971
      3517 7961 3518 7986 3516 7989 3516 7998
      3514 8002 3514 8007 3519 8011 3516 8017
      3517 8020 3515 8021 3521 8026 3518 8031
      3516 8039 3516 8046

$$

22
3 follow-up statements
073 
WGUS72 KRAH 171021
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
621 AM EDT TUE MAY 17 2011

NCC123-167-171215-
/O.CON.KRAH.FF.W.0004.000000T0000Z-110517T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY NC-STANLY NC-
621 AM EDT TUE MAY 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR
STANLY AND MONTGOMERY COUNTIES...

AT 615 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS THAT WERE REDEVELOPING OVER THE SAME AREA
PRODUCING FLOODING IN STANLY AND MONTGOMERY COUNTIES. DOPPLER RADAR 
ESTIMATED THAT AS MUCH AS THREE INCHES OF RAIN HAS FALLEN OVER 
SOUTHERN STANLY AND SOUTHWESTERN MONTGOMERY COUNTIES IN THE PAST 
THREE TO FOUR HOURS.

AN ADDITIONAL ONE TO TWO INCHES INCHES OF RAINFALL ARE STILL 
POSSIBLE AS THUNDERSTORMS MOVE INTO THE WARNING AREA FROM THE EAST.  
THIS WILL CAUSE ADDITIONAL FLOODING.

LOCATIONS THREATENED WITH FLOODING INCLUDE OAKBORO...MOUNT 
GILEAD...AND NORWOOD.

HARDY AND UGLY CREEKS IN SOUTHERN STANLY COUNTY JUST WEST OF NORWOOD 
ARE PRONE TO FLASH FLOODING. BRIDGES IN THE ZION CHURCH ROAD AREA 
NEAR COTTONVILLE MAY ALSO FLOOD QUICKLY.  FLOODING WILL ALSO BE 
POSSIBLE ALONG HIGHWAY 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3519 8051 3541 8036 3540 7974 3527 7971
      3517 7961 3518 7986 3516 7989 3516 7998
      3514 8002 3514 8007 3519 8011 3516 8017
      3517 8020 3515 8021 3521 8026 3518 8031
      3516 8039 3516 8046

$$

22
070 
WGUS72 KRAH 171141
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
741 AM EDT TUE MAY 17 2011

NCC123-171147-
/O.CAN.KRAH.FF.W.0004.000000T0000Z-110517T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY NC-
741 AM EDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONTGOMERY
COUNTY...

AT 736 AM EDT...THE SHOWERS AND THUNDERSTORM PRODUCING THE EARLIER 
HEAVY RAIN HAS MOVED OUT OF THE AREA. 

LAT...LON 3541 8036 3541 8009 3537 8005 3528 8010
      3524 8010 3518 8005 3515 8007 3519 8011
      3516 8017 3517 8020 3515 8021 3521 8025
      3516 8039 3516 8046 3519 8051

$$

NCC167-171215-
/O.CON.KRAH.FF.W.0004.000000T0000Z-110517T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STANLY NC-
741 AM EDT TUE MAY 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR
STANLY COUNTY...

AT 736 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SLOW MOVING SHOWERS ACROSS STANLY COUNTY. RAINFALL RATES 
HAVE DECREASED OVER THE LAST HOUR...HOWEVER...FLOODING IN SOME 
LOCATIONS IS STILL POSSIBLE. LAW ENFORCEMENT REPORTED WATER OVER THE 
ROAD AT BRIDGE ROAD AND LAMBERT ROAD WEST OF ALBEMARLE. 

LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED TO 
OAKBORO...LOCUST AND PLYLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THE RAIN WILL CAUSE SOME FLOODING OF CREEKS AND 
STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY ROADS AND 
INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN ENCOUNTERING 
FLOODED ROADS TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3541 8036 3541 8009 3537 8005 3528 8010
      3524 8010 3518 8005 3515 8007 3519 8011
      3516 8017 3517 8020 3515 8021 3521 8025
      3516 8039 3516 8046 3519 8051

$$

JO
558 
WGUS72 KRAH 171213
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
813 AM EDT TUE MAY 17 2011

NCC167-171222-
/O.EXP.KRAH.FF.W.0004.000000T0000Z-110517T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STANLY NC-
813 AM EDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 AM EDT FOR STANLY
COUNTY...

AT 809 AM EDT...DOPPLER RADAR INDICATED THAT RAINFALL RATES HAVE 
DECREASED AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.


LAT...LON 3541 8036 3541 8009 3537 8005 3528 8010
      3524 8010 3518 8005 3515 8007 3519 8011
      3516 8017 3517 8020 3515 8021 3521 8025
      3516 8039 3516 8046 3519 8051

$$

ELLIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:05 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 17, 3:05 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 AM EDT TUE MAY 17 2011

.SYNOPSIS...
A PAIR OF UPPER LEVEL LOWS WILL ROTATE ACROSS THE AREA TODAY AND
TONIGHT...THEN COMBINE AND LINGER OVERHEAD THROUGH WEDNESDAY NIGHT.
THE UPPER LEVEL TROUGH AXIS WILL THEN BEGIN TO DRIFT EASTWARD AWAY
FROM THE AREA THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 AM TUESDAY...

LATEST WATER VAPOR IMAGERY SHOWS THE LEAD UPPER LOW CURRENTLY
ROTATING OVER THE CHARLESTON SC AREA...WITH A SECONDARY LOW CENTER
DIVING SOUTH THROUGH IL/KY.  A BROAD 1002 MB SURFACE LOW HAS
DEVELOPED OVER THE CENTER OF NC...WITH THE MAIN CONVERGENCE LINE
EXTENDING FROM ROXBORO TO WADESBORO.

THROUGH SUNRISE...ISOLATED SHOWERS WILL CONTINUE TO MOVE ACROSS THE
SOUTHERN PIEDMONT AND SANDHILLS.  SHOWERS IN THE VICINITY OF
ALBEMARLE HAVE BEEN BACK-BUILDING OVER THE PAST COUPLE HOURS...BUT
RAINFALL RATES OF 0.5-0.75 INCH/HR HAVE BEEN JUST LIGHT ENOUGH TO
NOT POSE A FLOOD THREAT YET.  STRATUS DEVELOPING WEST OF THE SURFACE
BOUNDARY SHOULD HOLD MAINLY WEST OF THE US HWY 1 CORRIDOR.

AS THE LEAD UPPER LOW LIFTS NORTH INTO NC THIS MORNING AND THEN TO
THE NW LATER THIS AFTERNOON...EXPECT SHOWERS TO BREAK OUT IN A
SIMILAR FASHION TO MONDAY. INSTABILITY WILL BE CONTINGENT UPON
SURFACE HEATING AS MID LEVEL LAPSE RATES ASSOCIATED WITH THE LEAD
WAVE ARE ONLY AROUND 6 C/KM.  MODELS ONLY INDICATE AROUND 300-600
J/KG OF MLCAPE THIS AFTERNOON...FAIRLY MOIST FORECAST SOUNDINGS
SUGGEST CAPE WILL BE SKINNY..HINDERING UPDRAFT STRENGTH.  BETTER
INSTABILITY WILL LIE CLOSER TO THE COAST ON THE EASTERN PERIPHERY
OF THE SURFACE LOW WHERE DRIER AIR ALOFT IS EXPECTED TO WRAP AROUND
THE UPPER LOW.  DIFFERENTIAL HEATING FROM STRATUS OVER THE WESTERN
PIEDMONT AND POTENTIAL BREAKS IN CLOUD COVER OVER THE EAST MAY
ENHANCE THE CURRENTLY WEAK FRONT/TROUGH OVER THE CWA...HELPING TO
SERVE AS A CATALYST FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON.
SEVERE POTENTIAL LOOKS TO BE ISOLATED AND MARGINAL BASED ON THE
AFOREMENTIONED INSTABILITY AND WEAK DEEP LAYER SHEAR LESS THAN 30
KT. TEMPS WILL BE TRICKY TODAY...PARTICULARLY IN THE WESTERN
PIEDMONT IF STRATUS LINGERS PAST 11 AM OR SO.  WILL SHOW A STRONG
GRADIENT ACROSS THE CENTRAL PIEDMONT...WITH LOW TO MID 60S IN THE
WEST AND MID 70S IN THE EAST.

TONIGHT...STEEPER LAPSE RATES IN EXCESS OF 7 C/KM ARE FORECAST TO
MOVE OVER THE AREA AS THE UPPER WAVE MOVING THROUGH IL/KY ROUNDS THE
BASE OF THE UPPER TROUGH AND MORPHS WITH THE LEAD WAVE.
HOWEVER...TIMING OF THE COLD POOL ALOFT WILL BE OUT OF PHASE WITH
SURFACE HEATING...SO DO NOT EXPECT MORE THAN ISOLATED TO WIDELY
SCATTERED SHOWERS OVERNIGHT WITH MODELS SHOWING SOME MID LEVEL
DRYING FROM SE TO NW.  LOWS 51-54.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 230 AM TUESDAY...

FOR WEDNESDAY: MODEL CONSENSUS IS THAT THE UPPER LOW WILL BEGIN TO
DRIFT NORTHWESTWARD TOWARD WV ON WEDNESDAY AS THE VORT CENTER
ASSOCIATED WITH THE WAVE CURRENTLY DIVING THROUGH IL/KY SWINGS
ACROSS THE CWA.  TIMING OF THIS FEATURE SHOULD PUT IT NEAR THE NC/VA
BORDER BY EARLY AFTERNOON...WITH ANOTHER DRY PUNCH WORKING NORTH
THROUGH THE CWA.  THIS DRYING COMBINED WITH SUBSIDENCE IN THE WAKE
OF THE VORT MAX SHOULD SIGNIFICANTLY REDUCE POPS FOR WEDNESDAY
AFTERNOON.  HAVE TRIMMED POPS TO ONLY A SLIGHT CHANCE SOUTH OF HWY
64 AFTER 18Z.  WITH MORE BREAKS IN CLOUD COVER...ESPECIALLY OVER THE
NW PIEDMONT...HIGHS SHOULD WARM A FEW DEGREES OVER TUESDAY...68-78.
-BLS

WEDNESDAY NIGHT: THE UPPER LOW IS EXPECTED TO BE LOCATED NEAR
HUNTINGTON WV WITH WEDNESDAY'S STRONG VORTICITY LOBE HEADING WELL
NORTH OF THE STATE AND A SECOND WEAKER WAVE HEADING JUST PAST THE
NC/VA BORDER... WHILE AT THE SURFACE... WEAK TROUGHING EXTENDS
THROUGH THE CENTRAL AND SOUTHWEST PIEDMONT. SURFACE-700 MB LAPSE
RATES REMAIN FAIRLY STEEP (NEAR 8 C/KM) THROUGH THE EVENING WITH
ABOVE-NORMAL PRECIPITABLE WATER ESPECIALLY OVER THE NRN CWA. WHILE
WEAK LOW LEVEL WINDS WILL LIMIT NEAR-SURFACE MASS CONVERGENCE...
SCATTERED INSTABILITY SHOWERS ARE LIKELY TO PERSIST UNTIL NEAR OR
SHORTLY AFTER MIDNIGHT... PARTICULARLY ALONG A BELT OF ENHANCED 850
MB MOISTURE CONVERGENCE OVER THE WESTERN AND FAR NORTHERN PIEDMONT.
WILL GRADUALLY TREND CHANCE POPS DOWNWARD SOUTH TO NORTH OVERNIGHT.
LOWS 50-56... WARMER EAST WHERE SURFACE DEW POINTS ARE LIKELY TO
REMAIN ELEVATED.

FOR THURSDAY/THURSDAY NIGHT: SURFACE TROUGHING SHARPENS OVER THE
EASTERN PIEDMONT AND COASTAL PLAIN AS THE MID LEVEL LOW WOBBLES EAST
ACROSS WV INTO CENTRAL VA. ONCE AGAIN... WITH STEEPENING LAPSE RATES
WITH HEATING... DYNAMIC CONTRIBUTION FROM WEAK SHORTWAVE TROUGH
PASSAGE ON THE SOUTH SIDE OF THE LOW... AND A POOLING OF LOW- AND
MID-LEVEL MOISTURE ALONG AND EAST OF THE 850 MB TROUGH... SCATTERED
SHOWERS AND A THUNDERSTORM OR TWO ARE LIKELY TO BREAK OUT BY
MIDDAY... MOST NUMEROUS ALONG AND EAST OF HIGHWAY 1... AND LAST WELL
INTO THE EVENING BEFORE TAPERING OFF WEST TO EAST OVERNIGHT AS THE
SURFACE BOUNDARY PUSHES TO OUR EAST. THUNDERSTORMS SHOULD BE FEW AND
FAR BETWEEN GIVEN THE RELATIVELY LOW SURFACE DEW POINTS LEADING TO
VERY LOW CAPE AND MINIMAL MOISTURE ABOVE -10C. HIGHS 73-81 WITH
CONSIDERABLE CLOUDINESS FROM MIDDAY TO MID EVENING MAINLY ACROSS THE
NORTHERN AND EASTERN CWA. -GIH

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 245 AM TUESDAY...

THE REX BLOCK PATTERN OVER CENTRAL/EASTERN NORTH AMERICA TRANSITIONS
BACK TO AN OMEGA BLOCK BY SATURDAY... BUT THEN THE MODELS'
DEPICTIONS OF THE LONGWAVE PATTERN QUICKLY BEGIN TO DIVERGE. THE MID
LEVEL LOW FINALLY EASES EASTWARD OFF THE DELMARVA COAST ON FRIDAY...
AND WHILE A SMALL CHANCE OF SHOWERS NORTH AND EAST OF RALEIGH WILL
NEED TO BE RETAINED... A TREND TOWARD LESS UNSETTLED WEATHER IS ON
THE HORIZON HEADING INTO THE WEEKEND. THE GFS IS THE MOST
PROGRESSIVE (AND HAS BEEN RELATIVELY CONSISTENT THE LAST FEW RUNS)
WITH PUSHING THE LOW OFF THE COAST... FOLLOWED BY MID LEVEL RIDGING
AND WARM TEMPS / GENERALLY DRY WEATHER THROUGH THE WEEKEND. THIS
SOLUTION HAS SOME SUPPORT FROM THE CANADIAN MODEL. THE ECMWF ON THE
OTHER HAND IS MUCH SLOWER AND RETAINS CYCLONIC MID LEVEL FLOW AND
COOLER THICKNESSES INTO MONDAY. CONSIDERING THAT THE DEEP VORTEX
WHICH ULTIMATELY DETERMINES THE PROGRESSIVENESS OF THIS PATTERN
CURRENTLY EXTENDS OVER THE DATA-SPARSE REGION FROM THE GULF OF
ALASKA ACROSS THE ALEUTIANS TO THE KAMCHATKA PENINSULA... IT IS TOO
EARLY TO DETERMINE WHICH SOLUTION IS THE CLEAR WINNER... BUT WILL
LEAN TOWARD THE GFS SOLUTION BASED ON ITS RUN-TO-RUN CONSISTENCY.
EXPECT NEAR-NORMAL TEMPS FRIDAY TO TREND UP TO 1-2 CATEGORIES ABOVE
NORMAL BY SUNDAY/MONDAY. WARM SUBSIDING MID LEVELS SHOULD LIMIT
CONVECTION... HOWEVER WILL INCLUDE A BELOW-CLIMATOLOGY SMALL CHANCE
SUNDAY/MONDAY AS THE MID LEVEL FLOW GRADUALLY FLATTENS. -GIH

&&

.AVIATION /06Z TUESDAY THROUGH FRIDAY/...
AS OF 130 AM TUESDAY...

A FEW SCATTERED SHOWERS ARE MOVING EAST TO WEST THROUGH THE WESTERN
PIEDMONT...IN THE VICINITY OF KGSO AND KINT...AS AN UPPER LEVEL LOW
ROTATES THROUGH SC.  IFR CEILINGS ARE ALSO BEGINNING TO DEVELOP IN
THE WESTERN PIEDMONT AS STRATUS SETS IN.  EXPECT THESE CEILINGS WILL
HOLD THROUGH MID-MORNING...THEN LIFT TO MVFR WITH DAYTIME HEATING.
EAST OF THE TRIAD...CONDITIONS SHOULD GENERALLY REMAIN VFR
TONIGHT...THOUGH KRDU MAY BE ON THE EASTERN FRINGE OF THE STRATUS BY
SUNRISE AND THUS CONFIDENCE IN VFR CONDITIONS IS LOWER THERE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP...FIRST
NEAR KFAY THIS MORNING...THEN NORTHWARD TOWARD KRWI/KRDU AND
EVENTUALLY KGSO/KINT THIS AFTERNOON AS THE UPPER LOW MOVES OVERHEAD.
BRIEF PERIODS OF SUB VFR CONDITIONS WITH HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE WITHIN THE SHOWERS AND STORMS.  DRIER AIR IS
EXPECTED TO MOVE IN FROM THE SOUTH LATER TONIGHT...WITH MAY ALLOW
MOST LOCATIONS TO REMAIN AT VFR OVERNIGHT.

LOOKING AHEAD:
ISOLATED TO SCATTERED SHOWERS/STORMS WILL BE POSSIBLE THROUGH
THURSDAY IN ASSOCIATION WITH A STALLED UPPER LEVEL LOW OVER THE
CAROLINAS AND MID-ATLANTIC. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...SMITH/HARTFIELD
LONG TERM...HARTFIELD
AVIATION...SMITH
Hazardous weather outlook, May 17, 4:47 AM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EDT TUE MAY 17 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
447 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. WHILE MOST
AREAS WILL SEE BETWEEN A QUARTER AND A HALF INCH OF RAIN...
OVER AN INCH MAY FALL IN LESS THAN AN HOUR IN LOCALIZED AREAS. URBAN
AND SMALL STREAM FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:28 PM EDTSpecial Weather StatementRAHMoore62 min
May 17, 4:37 AM EDTAreal Flood AdvisoryRAHStanly3 hr
May 17, 5:21 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond69 min
May 17, 1:11 PM EDTSpecial Weather StatementRAHPerson64 min
May 17, 6:03 PM EDTSpecial Weather StatementRAHHarnett57 min

Nearby

Flash Flood Warnings in North Carolina, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.